Oklahoma, 2011

Damaging Winds in Oklahoma, August 24, 2011

August 24, 2011 · NWS OUN · 3 events in 2 counties and zones

Thunderstorms developed along a weak cold front that was moving north to south through the northern half of Oklahoma. A few of the storms produced severe wind gusts, but no damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a weak cold front that was moving north to south through the northern half of Oklahoma. A few of the storms produced severe wind gusts, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 24, 5:19 PM CST, 11 minutes earlier.

Area forecast discussion, Aug 24, 5:19 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT WED AUG 24 2011

.AVIATION...
0Z TAFS...A LINE OF SCATTERED STORMS MAY AFFECT PORTIONS OF
CENTRAL OK THIS EVENING. OTHERWISE... MID AND HIGH LEVEL CLOUDS
FROM THIS ACTIVITY WILL AFFECT CENTRAL AND SOUTHERN OK. A COLD
FRONT WILL MOVE SOUTH ACROSS THE REGION TONIGHT AND THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT WED AUG 24 2011/

DISCUSSION...
MODEST SOUTHWEST SURFACE WINDS AHEAD OF AN ADVANCING COLD FRONT
HAVE ONCE AGAIN LED TO AN INTENSELY HOT DAY ACROSS OKLAHOMA AND
NORTH TEXAS. A HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF OKLAHOMA
AND NORTH TEXAS THROUGH THIS EVENING. WHILE NO SIGNIFICANT COOLING IS
EXPECTED BEHIND THE FRONT...SOME RELIEF WILL BE FELT TOMORROW
ACROSS PORTIONS OF NORTHERN OKLAHOMA WHERE HIGHS SHOULD RUN JUST
ABOVE CLIMATOLOGICAL NORMS FOR LATE AUGUST. AS THE FRONT SHIFTS
SOUTHWARD THIS AFTERNOON AND EVENING...EXPECT ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS PORTIONS OF
NORTHERN OKLAHOMA. GIVEN THE THERMODYNAMIC ENVIRONMENT...WITH A
DEEP MIXED LAYER AND RELATIVELY DRY AIR NEAR THE SURFACE...STRONGER
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SHOWERS AND
STORMS SHOULD DIMINISH BY MIDNIGHT.

AS THE FRONT SHIFTS INTO SOUTHERN OKLAHOMA TOMORROW...SOUTHWEST
FLOW AHEAD OF THE FRONT WILL CONTINUE TO SUPPORT VERY HOT
TEMPERATURES ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS. A HEAT
ADVISORY HAS BEEN ISSUED FOR THE SOUTHERN HALF OF THE FORECAST
AREA THROUGH TOMORROW NIGHT AS HEAT INDICES ARE AGAIN EXPECTED TO
BE EXCESSIVE ACROSS THESE AREAS. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE IN THE VICINITY OF THE FRONT TOMORROW AFTERNOON AND
EVENING.

BY FRIDAY...THE FRONT WILL BECOME DIFFUSE AND SOUTH TO SOUTHEAST
FLOW WILL RETURN TO THE REGION. THIS WILL COME WITH A RISE IN
AFTERNOON HIGHS ACROSS THE AREA WITH WIDESPREAD TRIPLE DIGITS
EXPECTED THROUGH THE WEEKEND. RAIN CHANCES WILL ALSO DROP OFF AS
NO SIGNIFICANT SOURCES OF LIFT WILL BE PRESENT. A MORE POTENT COLD
FRONT IS ANTICIPATED FOR THE BEGINNING OF NEXT WEEK WITH A SLIGHT
CHANCE OF AFTERNOON THUNDERSTORMS MONDAY...AND MORE SEASONABLE LATE
AUGUST TEMPERATURES FOR THE REGION THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77  97  70 100 /  20   0   0   0
HOBART OK         78 105  73 105 /  20   0  10   0
WICHITA FALLS TX  81 106  75 105 /  10  10  10   0
GAGE OK           71  97  68 104 /  10   0   0   0
PONCA CITY OK     71  93  64  97 /  20   0   0   0
DURANT OK         80 104  74 100 /  10  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR OKZ004>032.

     HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR OKZ033>048-050>052.

TX...HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR TXZ083>090.

&&

02/25/25
Hazardous weather outlook, Aug 24, 10:45 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT WED AUG 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS NORTHERN AND CENTRAL
OKLAHOMA LATE THIS AFTERNOON AND TONIGHT.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON NEAR A WEAK
COLD FRONT THAT WILL MOVE INTO NORTHERN OKLAHOMA. THE FRONT IS
EXPECTED TO PROGRESS SOUTHWARD INTO SOUTHWEST AND CENTRAL OKLAHOMA
THIS EVENING AND OVERNIGHT. ADDITIONALLY...ISOLATED STORMS WILL BE
POSSIBLE OVER SOUTHEAST OKLAHOMA DURING PEAK HEATING. ALTHOUGH THERE
WILL ONLY BE MODEST AMOUNTS OF INSTABILITY AND WEAK WIND SHEAR...THE
HOT AND RELATIVELY DRY SUB-CLOUD ENVIRONMENT MAY LEAD TO DAMAGING
WIND GUSTS OVER 70 MPH...ESPECIALLY WITH STORMS NEAR THE FRONT.
THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM.

PROBABILITY TABLE...
VALID THROUGH 7 AM CDT THURSDAY AUG 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY CONTINUES. YOU ARE ENCOURAGED TO LIMIT OUTDOOR
ACTIVITIES DURING THE HEAT OF THE DAY.

WILDFIRE POTENTIAL WILL REMAIN VERY HIGH...ESPECIALLY OVER SOUTHWEST
AND CENTRAL OKLAHOMA...AND WESTERN NORTH TEXAS...WHERE THE
COMBINATION OF LOW HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL BE MOST
PRONOUNCED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE WEAK COLD FRONT WILL CONTINUE TO BE A FOCUS FOR ISOLATED OR
SCATTERED THUNDERSTORMS ON THURSDAY...MAINLY NEAR THE RED RIVER
VALLEY OF SOUTHERN OKLAHOMA AND NORTH TEXAS. STRONG TO DAMAGING WIND
GUSTS WILL ONCE AGAIN BE A CONCERN. THUNDERSTORM CHANCES WILL BE
VERY LOW OVER THE WEEKEND...BUT WILL INCREASE SOMEWHAT EARLY NEXT
WEEK WITH THE ARRIVAL OF ANOTHER FRONT.

OTHER HAZARDOUS WEATHER...
LONG TERM DROUGHT AND VERY HOT WEATHER WILL KEEP THE WILDFIRE
POTENTIAL HIGH OR VERY HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY.

In the hours before

Special weather statement, Aug 24, 3:06 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT WED AUG 24 2011

OKZ009>011-015-017-018-242130-
BLAINE OK-DEWEY OK-ELLIS OK-KINGFISHER OK-WOODWARD OK-MAJOR OK-
406 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...DEWEY...ELLIS...
KINGFISHER...MAJOR AND WOODWARD COUNTIES.

AT 406 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
SHATTUCK TO NEAR SEILING TO LONGDALE TO 5 MILES NORTHEAST OF
DOVER...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3645 9999 3628 9911 3624 9841 3609 9782
      3580 9774 3594 9900 3609 10000

30
Special weather statement, Aug 24, 3:13 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT WED AUG 24 2011

OKZ020-242145-
PAYNE OK-
413 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PAYNE COUNTY.

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF LAKE CARL BLACKWELL...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3594 9689 3596 9718 3611 9733 3618 9710

30
Special weather statement, Aug 24, 3:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
443 PM CDT WED AUG 24 2011

OKZ009>011-014-015-017-018-242215-
BLAINE OK-DEWEY OK-ELLIS OK-KINGFISHER OK-WOODWARD OK-MAJOR OK-
ROGER MILLS OK-
443 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...DEWEY...ELLIS...
KINGFISHER...MAJOR...ROGER MILLS AND WOODWARD COUNTIES.

AT 443 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 8
MILES SOUTHWEST OF SHATTUCK TO 4 MILES EAST OF LOYAL...MOVING
SOUTHEAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3640 9997 3619 9810 3617 9810 3615 9784
      3578 9790 3604 9997

30
Special weather statement, Aug 24, 4:40 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CDT WED AUG 24 2011

OKZ009-014-242300-
ELLIS OK-ROGER MILLS OK-
540 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

AT 540 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTHWEST OF ANGORA TO 6 MILES NORTH OF ROLL...MOVING SOUTHEAST
AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3576 9939 3570 9976 3594 9982 3603 9943

30
Special weather statement, Aug 24, 5:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT WED AUG 24 2011

OKZ012-013-015>019-242315-
BLAINE OK-CUSTER OK-DEWEY OK-GARFIELD OK-KINGFISHER OK-LOGAN OK-
NOBLE OK-
601 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER...DEWEY...
GARFIELD...KINGFISHER...LOGAN AND NOBLE COUNTIES.

AT 601 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES EAST OF LUCIEN TO NEAR HENNESEY TO THOMAS TO ARAPAHO...MOVING
SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3641 9735 3622 9725 3546 9897 3546 9900
      3572 9923

30
Special weather statement, Aug 24, 5:20 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CDT WED AUG 24 2011

OKZ013>019-021>024-242345-
BLAINE OK-CADDO OK-CANADIAN OK-CUSTER OK-DEWEY OK-KINGFISHER OK-
LOGAN OK-NOBLE OK-ROGER MILLS OK-WASHITA OK-BECKHAM OK-
620 PM CDT WED AUG 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...BLAINE...CADDO...
CANADIAN...CUSTER...DEWEY...KINGFISHER...LOGAN...NOBLE...ROGER MILLS
AND WASHITA COUNTIES.

AT 620 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES NORTH OF ORLANDO TO NEAR HENNESSEY TO WEATHERFORD TO 7 MILES
NORTHEAST OF BERLIN...MOVING SOUTH AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3576 9999 3617 9790 3617 9745 3629 9744
      3630 9731 3616 9733 3616 9736 3597 9736
      3548 9842 3532 9956

30

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
August 24, 5:30 PM CST
Where
Custer County, 4 mi WSW of Weatherford
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.508, -98.766

Thunderstorm Wind, Washita

When
August 24, 6:00 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.056

Thunderstorm Wind, Washita

When
August 24, 6:32 PM CST
Where
Washita County, 2 mi SW of Burns Flat
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
35.340, -99.205

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345234, 345235, 345236.